Alert archive / Alabama / Tornado Warnings in 2020

Tornado Warning 4, NWS Huntsville, AL

January 11, 2020Jackson County, Madison County, Marshall County, Alabama

NWS Huntsville, AL issued this tornado warning at Jan 11, 2020, 1:24 PM CST for Jackson County, Madison County, Marshall County, Alabama. It was in force for 36 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jan 11, 2020, 1:24 PM CST (19:24 UTC)
Expired
Jan 11, 2020, 2:00 PM CST
In force
36 min
Issued by
NWS Huntsville, AL
Area
Storm-based polygon
Tornado
Radar indicated

Counties Jackson County, AL, Madison County, AL, Marshall County, AL

The radar

The Northeast Alabama radar (KHTX), 61 km from the middle of the area, began a volume at 19:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jan 11, 1:24 PM CSTTSTM WND DMGUnion Grove, ALSUBSTANTIAL STRUCTURAL DAMAGE REPORTED TO A HIGH SCHOOL AT THIS LOCATION. POSSIBLE TORNADO DAMAGE. TIME ESTIMATE BY RADAR.
Jan 11, 1:45 PM CSTTSTM WND DMG4 Se Langston, ALDAMAGE TO A STORAGE BUILDING OR SHED ON CR 152 NEAR BUCKS POCKET.
Jan 11, 1:46 PM CSTTSTM WND DMG5 Sw Scottsboro, ALA TREE WAS REPORTED DOWN AND A ROOF REPORTED BLOWN OFF A HOUSE ALONG CR 144.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jan 11, 6:57 AM CSTTornado WatchSPC7 hr
Jan 11, 12:42 PM CSTTornado WatchSPC7 hr

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 7.4 hours before the alert went out and 144 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2020-01-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 53 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2020-01-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 364 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
53 J/kg
Mixed-layer CIN
-32 J/kg
Mixed-layer LCL
729 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
364 m²/s²
0-3 km storm-relative helicity
587 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

280 
WFUS54 KHUN 111924
TORHUN
ALC071-089-095-112000-
/O.NEW.KHUN.TO.W.0004.200111T1924Z-200111T2000Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Huntsville AL
124 PM CST Sat Jan 11 2020

The National Weather Service in Huntsville Alabama has issued a

* Tornado Warning for...
  Southwestern Jackson County in northeastern Alabama...
  Northern Marshall County in northeastern Alabama...
  Southeastern Madison County in north central Alabama...

* Until 200 PM CST.
    
* At 124 PM CST, a severe thunderstorm capable of producing a tornado
  was located near Arab, moving northeast at 60 mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* Locations impacted include...
  Scottsboro, Guntersville, Arab, Grant, Woodville, Langston, Union
  Grove, Eddy, Lim Rock and Columbus City.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3448 8600 3447 8606 3443 8611 3426 8645
      3429 8646 3429 8648 3430 8648 3430 8649
      3439 8658 3441 8658 3473 8622 3449 8598
TIME...MOT...LOC 1924Z 228DEG 52KT 3437 8645 

TORNADO...RADAR INDICATED
HAIL...<.75

$$

25
1 follow-up statement
895 
WWUS54 KHUN 111945
SVSHUN

Severe Weather Statement
National Weather Service Huntsville AL
145 PM CST Sat Jan 11 2020

ALC089-111954-
/O.CAN.KHUN.TO.W.0004.000000T0000Z-200111T2000Z/
Madison AL-
145 PM CST Sat Jan 11 2020

...THE TORNADO WARNING FOR SOUTHEASTERN MADISON COUNTY IS
CANCELLED...
    
The tornadic thunderstorm which prompted the warning has moved out 
of the warned area. Therefore, the warning has been cancelled.

A Tornado Watch remains in effect until 300 PM CST for north central
Alabama...and Middle Tennessee. A Tornado Watch also remains in
effect until 800 PM CST for northeastern Alabama...and Middle
Tennessee.

LAT...LON 3448 8599 3447 8606 3442 8612 3440 8618
      3452 8633 3456 8631 3457 8633 3458 8630
      3459 8630 3460 8632 3462 8634 3473 8622
      3449 8598
TIME...MOT...LOC 1944Z 228DEG 52KT 3457 8619 

$$

ALC071-095-112000-
/O.CON.KHUN.TO.W.0004.000000T0000Z-200111T2000Z/
Jackson AL-Marshall AL-
145 PM CST Sat Jan 11 2020

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 200 PM CST FOR
SOUTHWESTERN JACKSON AND NORTHEASTERN MARSHALL COUNTIES...
    
At 144 PM CST, a severe thunderstorm capable of producing a tornado
was located near Grant, or 11 miles southwest of Scottsboro, moving
northeast at 60 mph. This storm has a history of producing damage.

HAZARD...Tornado.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

Locations impacted include...
Scottsboro, Grant, Woodville, Langston, Lim Rock, Columbus City and
Lake Guntersville St Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3448 8599 3447 8606 3442 8612 3440 8618
      3452 8633 3456 8631 3457 8633 3458 8630
      3459 8630 3460 8632 3462 8634 3473 8622
      3449 8598
TIME...MOT...LOC 1944Z 228DEG 52KT 3457 8619 

TORNADO...RADAR INDICATED
HAIL...<.75IN

$$

25

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before this tornado warning went out at Jan 11, 11:54 AM CST, 1 hour 30 minutes earlier.

Area forecast discussion, Jan 11, 11:54 AM CST, 1 hour 30 minutes before
Area Forecast Discussion
National Weather Service Huntsville AL
1154 AM CST Sat Jan 11 2020

.UPDATE...
For 18Z TAFS.

&&

.NEAR TERM...(Today)
Issued at 510 AM CST Sat Jan 11 2020

A mid-level shortwave trough currently across west TX will continue
to lift slowly northeastward into the Red River Valley this morning,
while partially phasing with a northern stream wave over the upper-
MS Valley. Latest guidance continues to indicate that the trough will
deepen and assume a slight negative tilt today, as it advances
northeastward into the mid-MS Valley, with mid/high-level south-
southwesterly flow strengthening throughout the day across our
region. At the surface, a low initially located across northeastern
TX will also deepen as it lifts northeastward into southwestern
KY/northwestern TN by 18Z and into central IN by 12/00Z. A strongly
forced linear MCS along a prefrontal surface trough will shift
steadily eastward through the morning hours, likely maintaining its
current intensity or perhaps intensifying a bit as it encounters a
plume of dewpoints in the mid 60s advecting northward beneath a 65-70
knot southerly low-level jet.

Consensus model guidance incorporating both the global models and
higher-resolution CAMs suggests that the initial MCS will cross the
MS-AL border around 16Z (if not a bit sooner), with a secondary MCS
likely to evolve and shift eastward across the remainder of the
region during the afternoon hours as a mesolow forms along the
surface trough. We still feel that damaging winds (perhaps as high as
70-80 MPH) will be the most common threat with the strongest
convection today, although extremely high low-level shear and
resultant SRH will support a threat for tornadoes both associated
with mesovortices within the line and in any discrete convection that
manages to develop ahead of it. Although the overall severe
thunderstorm threat may be a bit higher across our southwestern
zones, where dewpoints will likely reach the mid 60s, we will
continue to advertise all hazards for the entire CWFA. It appears as
if the threat for severe storms will rapidly end across northeast AL
between 11/21Z-12/00Z as the linear system advances further eastward,
but a few lingering showers will be possible in its wake through
early this evening. One final note, we will make no changes to the
current Wind Advisory, with all guidance indicating that the pressure
gradient will diminish sufficiently by mid-evening to allow the NPW
to expire at 12/03Z.

.SHORT TERM...(Tonight through Monday)
Issued at 510 AM CST Sat Jan 11 2020

The primary synoptic trough to our northwest early this evening will
eject rapidly into southern Ontario overnight, with deep-layer flow
veering to the west-southwest and diminishing considerably. There is
some indication that a low stratus deck may persist across the TN
Valley for much of the night, as a weak surface ridge moving eastward
from the southern Plains will result in light/variable flow and
little (if any) boundary layer mixing. Fortunately the arctic
airmass associated with this ridge (currently building into the
southern Plains) will modify quite a bit upon reaching our CWFA, with
lows only falling into the lower 40s. Stratus clouds should mix out
after sunrise Sunday morning, with pleasantly mild temps in the u50s-
l60s anticipated as low-level flow returns to the south- southeast
downstream from another shortwave trough lifting northeastward from
the southern Rockies into the central Plains. Both high and low-level
cloud cover will begin to increase once again Sunday night to the
north of a pronounced warm front poised to the immediate southeast
of the local area. Although some light stratiform rain to the
north/west of this boundary may impact the southeastern portion of
the CWFA prior to 12Z Monday, rainfall is expected to expand across
the region more rapidly during the late afternoon as yet another
500-mb shortwave trough emerging from the western CONUS longwave
leads to lee cyclogenesis across western KS, and forces the warm
front to accelerate northwestward.

.LONG TERM...(Monday night through Friday)
Issued at 510 AM CST Sat Jan 11 2020

Global models are in fairly good agreement (especially at this time
range) in predicting the warm front to lift further northward and
away from the region Monday evening, with a broad warm/moist sector
airmass anticipated to be in place across the entire forecast area
during the mid-week period. In a pattern more characteristic of
Spring than Winter, weak synoptic scale forcing for ascent provided
by subtle disturbances in the subtropical jet will result in periods
of showers and thunderstorms, as the boundary layer should be
sufficiently buoyant to maintain stronger convective updrafts.
Consensus guidance suggests that MLCAPE on the order of 500-1000
J/kg will be common from Monday night-Wednesday evening, when the
passage of a stronger arctic cold front related to a deepening trough
over the northern Great Lakes will bring a brief intrusion of
colder/drier and more stable air to the region. Although vertical
wind profiles will be much weaker compared to today, bulk shear will
be strong enough to support some storm organization, with perhaps a
marginal threat for severe convection during this period. Otherwise,
flooding will become an increasing concern due to multiple episodes
of convection in the uncharacteristically moist airmass for mid-
January. A drier and noticeably colder airmass more typical of the
season will persist on Thursday/Friday, with highs in the m-u 50s and
lows in the u30s-l40s. However, it appears as if flow aloft will
back to the west-southwest once again by Friday afternoon, as another
pronounced shortwave trough lifts northeastward across the Four
Corners and into central CO. At the minimum, this will lead to an
increase in mid/high-level cloud cover, with some light rain possible
by late afternoon.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1154 AM CST Sat Jan 11 2020

Inclement flying weather will continue over the area for much of the
TAF. A line of strong showers/t-storms extending from SW Marshall
County TN, to just west of Athens and Moulton will continue eastward,
bringing torrential rains, gusty winds and possible severe weather.
The line should be east of KHSV 19-20Z, and over the NE AL/GA border
in the late afternoon. Very strong southerly winds along and east of
the leading edge of convection have fallen off remarkably to less
than 10kt from the SE-S. The winds west of the front should remain on
the lighter side, generally in the 5-15kt range into the late night.

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...Wind Advisory until 9 PM CST this evening for ALZ001>010-016.

TN...Wind Advisory until 9 PM CST this evening for TNZ076-096-097.

&&

NEAR TERM...70/DD
SHORT TERM...70/DD
LONG TERM...70/DD
AVIATION...RSB

For more information please visit our website
at weather.gov/huntsville.
Hazardous weather outlook, Jan 11, 7:31 AM CST, 5 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Huntsville AL
731 AM CST Sat Jan 11 2020

ALZ001>010-016-TNZ076-096-097-121130-
Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan-
Marshall-Jackson-DeKalb-Cullman-Moore-Lincoln-Franklin TN-
731 AM CST Sat Jan 11 2020

This Hazardous Weather Outlook is for north Alabama and portions of
southern middle Tennessee.

.DAY ONE...Today and Tonight...

A line of strong to severe thunderstorms will progress eastward
across the outlook area this morning and early this afternoon.
Although damaging winds in excess of 60 MPH will be the primary
threat, a few tornadoes will also be possible. A Tornado Watch is in
effect until 1 PM CST for locations generally along and west of a
line from Lynchburg to Huntsville and Cullman.

In addition to the threat for severe thunderstorms, strong
environmental winds of 25 to 30 MPH with gusts of 35 to 45 MPH will
occur both ahead of and behind the squall line. A Wind Advisory
remains in effect for all counties in the outlook area until 9 PM CST
this evening. Locally heavy rainfall, with storm total amounts in 1
to 1.5 inch range, may also result in ponding of water on roads and
in low lying areas, as well as rises on area rivers and streams.

.DAYS TWO THROUGH SEVEN...Sunday through Friday...

Scattered thunderstorms will be possible for much of the period from
Monday afternoon through Wednesday evening, as a warm, moist and
unstable airmass will be in place to the south of a warm front.
Conditions appear marginally favorable for a few strong to locally
severe thunderstorms during this period. However, the main impact
will come from an additional 1 to 2 inches of rainfall, which will
aggravate ongoing flooding across the region.

.SPOTTER CALL TO ACTION STATEMENT...

Activation of storm spotters and emergency management personnel is
requested for all counties covered by Tornado Watch 12. Spotter
activation is possible for the remainder of the region later this
afternoon.

70/DD

In the hours before

Special weather statement, Jan 11, 10:12 AM CST, 3 hours 12 minutes before
Special Weather Statement
National Weather Service Huntsville AL
1012 AM CST Sat Jan 11 2020

ALZ003-111715-
Franklin AL-
1012 AM CST Sat Jan 11 2020

...SIGNIFICANT WEATHER ADVISORY FOR FRANKLIN COUNTY UNTIL 1115 AM
CST...

At 1012 AM CST, Doppler radar was tracking strong thunderstorms along
a line extending from near Littleville to near Hackleburg. Movement
was northeast at 25 mph.

Wind gusts up to 50 mph will be possible with these storms.

Locations impacted include...
Russellville, Red Bay, Phil Campbell, Littleville, Belgreen, Vina,
Hodges, Pogo, Cedar Creek Reservoir and Atwood.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Strong gusty winds will be capable of knocking down small tree limbs
along with other small unsecured items. Seek safe shelter until this
line of storms has passed.

&&

LAT...LON 3458 8814 3457 8753 3430 8753 3432 8817
TIME...MOT...LOC 1612Z 232DEG 38KT 3456 8768 3435 8783

73
Local storm report, Jan 11, 12:35 PM CST, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1235 PM CST SAT JAN 11 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1234 PM     TSTM WND DMG     2 N DECATUR             34.59N 86.99W
01/11/2020                   MORGAN             AL   PUBLIC

            TREES DOWN AND POWER POLES DOWN AT MILLER
            STREET SW AND COCKRELL AVE SW DECATUR
            (MORGAN COUNTY).

&&

AMP
Local storm report, Jan 11, 12:42 PM CST, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1242 PM CST SAT JAN 11 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1205 PM     TSTM WND DMG     9 SSW MOULTON           34.36N 87.34W
01/11/2020                   LAWRENCE           AL   PUBLIC

            TREES DOWN ON ALABAMA HIGHWAY 33 AT COUNTY
            ROAD 9 IN BANKHEAD FOREST.

&&

AMP
Local storm report, Jan 11, 1:10 PM CST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
110 PM CST SAT JAN 11 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1256 PM     TSTM WND DMG     1 NW HANCEVILLE         34.08N 86.78W
01/11/2020                   CULLMAN            AL   EMERGENCY MNGR

            DAMAGE REPORTED NEAR HANCEVILLE RELAYED BY
            EMA.

&&

TPB
Local storm report, Jan 11, 1:15 PM CST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
115 PM CST SAT JAN 11 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0110 PM     TSTM WND GST     3 NNW TRIANA            34.64N 86.77W
01/11/2020  M63 MPH          MADISON            AL   PUBLIC

            MEASURED BY THE KHSV ASOS.

&&

AMP
Local storm report, Jan 11, 1:23 PM CST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
123 PM CST SAT JAN 11 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0116 PM     TSTM WND DMG     4 NNE MADISON           34.75N 86.73W
01/11/2020                   MADISON            AL   EMERGENCY MNGR

            TREES DOWN IN MADISON WITH A TREE ON AN
            AMBULANCE AT HWY 72/BALCH RD.

&&

TPB

The office that day

Everything else NWS Huntsville, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 11, 7:14 AM CSTSevere Thunderstorm WarningHUNColbert, Lauderdale61 min
Jan 11, 7:31 AM CSTSevere Thunderstorm WarningHUNFranklin59 min
Jan 11, 8:07 AM CSTSevere Thunderstorm WarningHUNColbert, Lauderdale, Lawrence68 min
Jan 11, 8:13 AM CSTSevere Thunderstorm WarningHUNFranklin62 min
Jan 11, 9:38 AM CSTAreal Flood WarningHUNColbert, Franklin, Lauderdale6 hr
Jan 11, 10:12 AM CSTSpecial Weather StatementHUNFranklin63 min
Jan 11, 11:14 AM CSTSevere Thunderstorm WarningHUNColbert, Franklin, Lawrence61 min
Jan 11, 12:07 PM CSTSevere Thunderstorm WarningHUNMorgan53 min
Jan 11, 12:25 PM CSTSevere Thunderstorm WarningHUNCullman65 min
Jan 11, 12:35 PM CSTTornado WarningHUNCullman25 min
Jan 11, 12:53 PM CSTTornado WarningHUNCullman18 min
Jan 11, 1:01 PM CSTSevere Thunderstorm WarningHUNCullman, Marshall, Morgan39 min
Jan 11, 1:04 PM CSTSevere Thunderstorm WarningHUNMadison35 min
Jan 11, 1:07 PM CSTTornado WarningHUNCullman, Marshall, Morgan23 min
Jan 11, 1:28 PM CSTSevere Thunderstorm WarningHUNDeKalb, Jackson, Marshall62 min
Jan 11, 1:47 PM CSTTornado WarningHUNJackson28 min
Jan 11, 2:10 PM CSTTornado WarningHUNDeKalb20 min
Jan 11, 2:13 PM CSTTornado WarningHUNJackson15 min

Nearby

Tornado Warnings in Alabama, 2020Every tornado warning in 2020Tornadoes in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.